Louisiana, 2002

Damaging Winds in Louisiana, July 22, 2002

July 22, 2002 · NWS JAN · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 22, 1:45 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 22, 1:45 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
245 PM CDT MON JUL 22 2002

ACTIVE CONVECTION IS ONGOING ACROSS MUCH OF THE FORECAST AREA THIS
AFTERNOON. NO AVAILABLE SOUNDING HERE THIS MORNING DUE TO EQUIPMENT
PROBLEMS...BUT BIRMINGHAM SOUNDING FROM TODAY SHOWED VERY UNSTABLE
AIRMASS IN PLACE. LATEST WATER VAPOR IMAGERY SHOWS SOME DRY AIR
ACROSS NORTHERN MISSISSIPPI. THIS DRY AIR IS HELPING TO DESTABILIZE
THE AIRMASS OVER MUCH OF MISSISSIPPI. WITH A COLD FRONT DIPPING INTO
NORTHERN MISSISSIPPI AND NORTHEAST LOUISIANA BY TUESDAY
NIGHT...EXPECT CONTINUED SCATTERED CONVECTIVE ACTIVITY ON TUESDAY
IN THE CONTINUED WARM AND UNSTABLE AIRMASS. WILL ALSO CONTINUE
MENTION OF SCATTERED SHOWERS AND THUNDERSTORMS OVERNIGHT TUESDAY
NIGHT DUE TO THE INFLUENCE OF THE FRONT. THE AMOUNT OF ACTIVITY ON
WEDNESDAY WILL DEPEND ON HOW FAR SOUTH THE FRONT IS ABLE TO MOVE.
THE FRONT SHOULD CONTINUE TO WEAKEN AS IT MOVES SOUTH...BUT DRIER
AIR SHOULD AT LEAST GET INTO NORTHERN SECTIONS ON WEDNESDAY AND
ALLOW FOR REDUCED CONVECTION THERE.

FOR TEMPERATURES...THE APPROACHING FRONT WILL HAVE MINIMAL EFFECT ON
TEMPERATURES IN OUR FORECAST AREA. THE AIR AT THE SURFACE WILL
CONTINUE TO BE VERY WARM AND HUMID WITH THE DEEP LAYER OF DRIER AIR
ABOVE THE SURFACE HELPING TO SUPPRESS CONVECTION AND CLOUDS BUT
ALLOWING MORE SUNSHINE TO KEEP THINGS SEASONABLY HOT.

IN THE EXTENDED...FRIDAY THROUGH MONDAY...THE LATEST AVN MODEL RUN
IS STILL SHOWING DRIER AIR IN THE AREA FRIDAY...ESPECIALLY IN THE
NORTHERN HALF OF THE FORECAST AREA. THE AVN EXTENDED MODEL IS
BUILDING A 500 MB RIDGE OVER SOUTHEASTERN U.S. WHICH SHOULD HELP TO
REDUCE THE AMOUNT OF CONVECTION IN THE LOWER MISSISSIPPI VALLEY
THROUGH THE EXTENDED PERIOD. WILL GENERALLY GO WITH JUST SLIGHT
CHANCE OF AFTERNOON AND EVENING CONVECTION THROUGH THE PERIOD. HIGH
TEMPERATURES SHOULD BE UP AROUND 95 EACH DAY ACROSS THE REGION.

JAN 71/92/73/92 2334
MEI 72/93/73/92 2334

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

15

In the hours before

Local storm report, Jul 22, 1:25 PM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
225 PM CDT MON JUL 22 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    BROOKHAVEN                MS   0.75 INCH HAIL
07/22/02   LINCOLN                        DIME-SIZED HAIL REPORTED
                                          ON SR 583 JUST SOUTHEAST
                                          OF BROOKHAVEN.  REPORTED
                                          BY LINCOLN COUNTY EMA.

0201 PM    BROOKHAVEN                MS   0.75 INCH HAIL
07/22/02   LINCOLN                        DIME-SIZED HAIL REPORTED
                                          AT THE INTERSECTION OF US
                                          HWY 84 AND HOG CHAIN
                                          DRIVE.  HAIL WAS FALLING
                                          SO HEAVILY THAT IT
                                          REDUCED VISIBILITY AND
                                          FORCED MOTORISTS TO PULL
                                          OFF THE HIGHWAY.
                                          REPORTED BY LINCOLN
                                          COUNTY EMA.
Local storm report, Jul 22, 1:30 PM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT MON JUL 22 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 PM    3NE BURNSIDE              MS   1.00 INCH HAIL
07/22/02   NESHOBA                        NICKEL- TO QUARTER-SIZED
                                          HAIL REPORTED IN THE
                                          NORTH BEND COMMUNITY.
                                          REPORTED BY NESHOBA
                                          COUNTY EMA.
Local storm report, Jul 22, 2:17 PM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
317 PM CDT MON JUL 22 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    BYRAM                     MS   WIND DAMAGE
07/22/02   HINDS                          WINDOWS WERE BLOWN OUT OF
                                          BUILDINGS.  NUMEROUS
                                          POWER OUTAGES IN THE
                                          AREA.  REPORTED BY HINDS
                                          COUNTY EMA.
Special weather statement, Jul 22, 2:22 PM CST, 1 hour 53 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
231200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
322 PM CDT MON JUL 22 2002

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS AND ISOLATED SEVERE THUNDERSTORMS CAN BE
EXPECTED THROUGH LATE AFTERNOON AND EARLY EVENING OVER MUCH OF
MISSISSPPI...EXTREME SOUTHEAST ARKANSAS...AND NORTHEAST
LOUISIANA.

FREQUENT LIGHTNING...DAMAGING WINDS TO 70 MPH...LOCALLY HEAVY
RAINS AND DIME SIZE HAIL WILL ACCOMPANY THE ISOLATED SEVERE
STORMS.  THE STORMS WILL DECREASE RAPIDLY IN COVERAGE AFTER
SUNSET.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...MAY BE NEEDED THROUGH THE EARLY EVENING
HOURS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Jul 22, 3:14 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
414 PM CDT MON JUL 22 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0238 PM    GREENWOOD AP              MS   WIND DAMAGE
07/22/02   CARROLL                        HIGH WINDS FLIPPED
                                          PLANES...DAMAGED
                                          HANGARS...AND DESTROYED A
                                          SHED.  REPORTED BY THE
                                          GREENWOOD AIRPORT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Catahoula

When
July 22, 4:15 PM CST
Where
Catahoula County, Sicily Is
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
31.850, -91.667

Several trees and powerlines were blown down along State Road 15 between Wisner and Sicily Island.

Thunderstorm Wind, Catahoula

When
July 22, 4:15 PM CST
Where
Catahoula County, Larto
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.367, -91.917

Several trees were blown down around Lake Larto.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2002Every state in 2002This day in weather historyWarnings in Louisiana, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307880, 5307881.